Alert archive / Missouri / Flash Flood Warnings in 2016

Flash Flood Warning 66, NWS Springfield, MO

August 7, 2016Barry County, McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 7, 2016, 12:03 PM CDT for Barry County, McDonald County, Missouri. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 12:03 PM CDT (17:03 UTC)
Expired
Aug 7, 2016, 6:59 PM CDT
In force
7 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, McDonald County, MO

The radar

The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WGUS53 KSGF 071703
FFWSGF
MOC009-119-072300-
/O.NEW.KSGF.FF.W.0066.160807T1703Z-160807T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1203 PM CDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONALD COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHERN BARRY COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 600 PM CDT
    
* AT 1202 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  BIG SUGAR CREEK STATE PARK...     ROARING RIVER STATE PARK...
  CASSVILLE...                      ANDERSON...
  NOEL...                           DODGE...
  SHELL KNOB...                     GOODMAN...
  SOUTH WEST CITY...                SELIGMAN...
  PINEVILLE...                      EXETER...
  BUTTERFIELD...                    WASHBURN...
  LANAGAN...                        GOLDEN...
  EMERALD BEACH...                  EAGLE ROCK...
  CAYUGA...                         CHAIN-O-LAKES...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 43 AT BUFFALO CREEK WEST OF ANDERSON...
ROUTE Y AT FLAT CREEK JUST NORTHEAST OF CASSVILLE...
HIGHWAY 39 AT FLAT CREEK SOUTH OF JENKINS...
ROUTE DD AT THE ELK RIVER JUST NORTH OF NOEL...
AND HIGHWAY 76...3 MILES WEST OF ANDERSON.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE.  IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3650 9462 3676 9462 3675 9358 3650 9359

$$

FRYE
2 follow-up statements
197 
WGUS53 KSGF 071952
FFWSGF
MOC009-119-080500-
/O.EXT.KSGF.FF.W.0066.000000T0000Z-160808T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  MCDONALD COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHERN BARRY COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL MIDNIGHT CDT MONDAY
    
* AT 251 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. BETWEEN ONE AND TWO INCHES OF
  RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  BIG SUGAR CREEK STATE PARK...     ROARING RIVER STATE PARK...
  CASSVILLE...                      ANDERSON...
  NOEL...                           DODGE...
  SHELL KNOB...                     GOODMAN...
  SOUTH WEST CITY...                SELIGMAN...
  PINEVILLE...                      EXETER...
  BUTTERFIELD...                    WASHBURN...
  LANAGAN...                        GOLDEN...
  EMERALD BEACH...                  EAGLE ROCK...
  CAYUGA...                         CHAIN-O-LAKES...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 43 AT BUFFALO CREEK WEST OF ANDERSON...
ROUTE Y AT FLAT CREEK JUST NORTHEAST OF CASSVILLE...
HIGHWAY 39 AT FLAT CREEK SOUTH OF JENKINS...
ROUTE DD AT THE ELK RIVER JUST NORTH OF NOEL...
AND HIGHWAY 76...3 MILES WEST OF ANDERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE.  IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3650 9462 3676 9462 3675 9358 3650 9359

$$

HATCH
903 
WGUS73 KSGF 072359
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT SUN AUG 7 2016

MOC009-119-080008-
/O.CAN.KSGF.FF.W.0066.000000T0000Z-160808T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDONALD MO-BARRY MO-
659 PM CDT SUN AUG 7 2016

...THE FLASH FLOOD WARNING FOR MCDONALD AND SOUTHERN BARRY COUNTIES
IS CANCELLED...

CALLS TO COUNTY LAW ENFORCEMENT AND DISPATCH IN THE WARNING AREA
INDICATE NO ONGOING SERIOUS IMPACTS DUE TO FLOODING. 

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT TO LIFE OR PROPERTY. 

LAT...LON 3650 9462 3676 9462 3675 9358 3650 9359

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 6:27 AM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 7, 6:27 AM CDT, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
627 AM CDT SUN AUG 7 2016

...12z Aviation Update...

.SHORT TERM...(Today through Monday)
Issued at 320 AM CDT Sun Aug 7 2016

Slowly advancing MCS approaching central KS at 07z to be the main
forecast challenge this morning.

Followed a mix of the HRR and ARW which brings activity into
western portions of the forecast area toward 12z. From there
confidence is modest in both how far east the MCS will reach as
well as redevelopment this afternoon. Have cut model POP consensus
a bit...but kept chances between I-49 and Highway 65 this
afternoon.

TSRA chances and cloud cover to make temps a challenge today...though
most areas will be a bit warmer than yesterday.

Looking ahead to tonight...like the more southern GFS depiction
which follows the general model consensus in developing next MCS
over KS in the vicinity of I-35 were MUCAPE approaches 2500 joules
and 850 mb moisture transport is enhanced by 30-40 knot low level
jet.

800-700 QVector convergence would suggest activity to translate
into SW MO toward 12z Monday though 850 MB jet veers westerly
reducing confidence in the moderate to heavy QPF depicted by GFS.
Confidence is further reduced by NAM/ECMWF maintaining a more
northern track which would keep POPS/QPF low.

Of concern is that activity will be able to tap a moisture rich
environment with PWs exceeding 2 inches.

Track of remnant outflow boundary and interaction with northward
moving warm front on Monday to keep POPs possible despite
subsidence behind wave triggering the MCS.

.LONG TERM...(Monday night through Saturday)
Issued at 320 AM CDT Sun Aug 7 2016

Subtle waves riding the northern stream will lead to additional
MCS development that favors nocturnal development into Tuesday
before the upper ridge shifts eastward.

TSRA chances at that point will temporarily diminish midweek
without an identifiable focusing mechanism...before a long wave
trough becomes the dominant weather feature late in the work week
into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 627 AM CDT Sun Aug 7 2016

VFR conditions to start off the morning for JLN and SGF terminals,
however, BBG has seen limited visibility as fog developed earlier
this morning. Think the fog will gradually dissipate over the next
hour or two upon sunrise. Terminals will experience rain/storms
periodically through the afternoon respectively. Ceilings and
visibilities will likely drop into the IFR range from time to
time with any heavier rainfall that occurs. Think there will be a
break in the activity later this afternoon and evening before
possibly more showers and storms develop toward the end of this
TAF cycle.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Frye
Hazardous weather outlook, Aug 7, 4:24 AM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 AM CDT SUN AUG 7 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
424 AM CDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

A CLUSTER OF THUNDERSTORMS WILL MOVE EASTWARD INTO SOUTHEAST
KANSAS AND WESTERN MISSOURI THIS MORNING. THE MAIN THREAT WILL BE
LIGHTNING...THOUGH THERE IS A LIMITED THREAT FOR HEAVY DOWNPOURS
TO LEAD TO FLOODING IN FLOOD PRONE AREAS AS WELL AS DAMAGING
WINDS WITH THE STRONGEST STORMS.

THIS ACTIVITY WILL DECREASE IN COVERAGE THIS MORNING...WITH
ISOLATED NON SEVERE STORMS REDEVELOPING THIS AFTERNOON.

ANOTHER CLUSTER OF THUNDERSTORMS WILL DEVELOP TONIGHT OVER KANSAS
AND TRACK EASTWARD INTO MISSOURI. IN ADDITION TO LIGHTNING...THE
POTENTIAL FOR ISOLATED FLOODING WILL ALSO EXIST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT
INTO TUESDAY AND AGAIN FRIDAY INTO SATURDAY.

TEMPERATURES WILL ONCE AGAIN IMPACT THE REGION THIS WEEK...WITH
HIGHEST HEAT INDICES CLIMBING ABOVE 100 OVER WESTERN MISSOURI
TUESDAY...AND 100 TO 105 WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:02 AM CDTAreal Flood AdvisorySGFJasper, Newton3 hr

Nearby

Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.